(Natural News) A North Texas family had no idea what was in store for them when they gave their six-year-old daughter a popular flu medication, and now they are trying to warn others of the drug’s very frightening side effects.
It started out innocently enough, with an unnamed family bringing their daughter to a doctor with flu-like symptoms. Upon being officially diagnosed with the flu, her doctor gave her Tamiflu on the pretense of speeding its progression. This antiviral drug, which contains oseltamivir phosphate, is used to reduce the flu’s symptoms and works by keeping the virus from multiplying within the body. It is said to have the potential to shorten a person’s bout with the flu by a day or two.
The girls’ family ended up getting a lot more than they bargained for after giving her daughter the medication, with a range of scary side effects taking hold, including hallucinations and attempts at self-harm.
According to her father, the young girl used a desk to try to jump out of the second-story window in her bedroom. Fortunately, her mother caught her just in time to save her from taking what could have been a deadly leap. She also ran away from school.
When they brought her to the hospital, the doctor there told them that nervous system problems like psychosis are among the potential side effects of Tamiflu, although it is technically listed as being rare.
Texas Health Prosper Emergency Room Physician Dr. Glenn Hardesty told CBS DFW that he has not yet seen this particular complication, but it does appear in the fine print of the medication’s packaging.
|Discover how to prevent and reverse heart disease (and other cardio related events) with this free ebook: Written by popular Natural News writer Vicki Batt, this book includes everything you need to know about preventing heart disease, reversing hypertension, and nurturing your cardiac health without medication. Learn More.|
Deaths and unusual behavior reported in young Tamiflu users in Japan
In fact, it has happened often enough that the FDA launched an investigation into the matter in 2005 following 12 deaths and more than 100 cases of unusual behavior including delirium, hallucinations, and confusion among Japanese children who took the medication. Five kids younger than 17 died after falling from balconies or windows or running out into traffic, while two youngsters died of brain infections from the drug.
The country issued a warning against prescribing the drug to young people with flu, and South Korea issued a similar warning. However, the FDA somehow concluded in its investigation that there was not a “definite cause and effect” between the medication and these problems. Wonder why that is?
Apparently, they’ve been convinced to ignore the research, like a pair of 2010 studies that found that nearly 20 percent of kids treated with Tamiflu experience nightmares, odd behavior, or another neuropsychiatric side effect.
The girl’s father said: “I don’t think the 16 hours of symptom relief from the flu is worth the possible side effects that we went through.”
According to a consumer information page on the FDA’s website, people taking Tamiflu need to be monitored for any signs of odd behavior, and a medical professional should be contacted immediately if such behaviors occur. That page also reports that nausea and vomiting are the most common side effects of Tamiflu, while other common side effects are stomach pain, headache, fatigue and nosebleeds.
One doctor told Live Science that he generally reserves Tamiflu prescriptions for patients who have particularly high risks. He said that the benefits it provides most patients are not that great, and he avoids prescribing it unless it is for someone who has diabetes, asthma or another chronic condition that makes them vulnerable to acute illness caused by flu.
Even the CDC admits: “Most people who are otherwise healthy and get the flu do not need to be treated with antiviral drugs.”